Alert archive / California / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 6, NWS Medford, OR

June 9, 2015Siskiyou County, California

NWS Medford, OR issued this severe thunderstorm warning at Jun 9, 2015, 4:13 AM PDT for Siskiyou County, California. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2015, 4:13 AM PDT (11:13 UTC)
Expired
Jun 9, 2015, 4:32 AM PDT
In force
19 min
Issued by
NWS Medford, OR
Area
Storm-based polygon

County Siskiyou County, CA

The radar

The Medford radar (KMAX), 91 km from the middle of the area, began a volume at 11:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 11.2 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2015-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 358 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2015-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
358 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
3617 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

023 
WUUS56 KMFR 091113
SVRMFR
CAC093-091145-
/O.NEW.KMFR.SV.W.0006.150609T1113Z-150609T1145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
413 AM PDT TUE JUN 9 2015

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN SISKIYOU COUNTY IN SOUTHWESTERN CALIFORNIA...

* UNTIL 445 AM PDT

* AT 411 AM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 9 MILES NORTHWEST OF LAVA BEDS
  NATIONAL MONUMENT...OR 29 MILES SOUTH OF KLAMATH FALLS...AND 
  MOVING NORTH AT 5 MPH. VERY HEAVY RAIN AND FREQUENT LIGHTNING WILL 
  ALSO BE POSSIBLE WITH THIS STORM. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  NORTHEASTERN SISKIYOU COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 4177 12161 4177 12172 4196 12187 4196 12150
TIME...MOT...LOC 1111Z 185DEG 5KT 4180 12166 

$$

WRIGHT
1 follow-up statement
117 
WWUS56 KMFR 091132
SVSMFR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
432 AM PDT TUE JUN 9 2015

CAC093-091141-
/O.CAN.KMFR.SV.W.0006.000000T0000Z-150609T1145Z/
SISKIYOU CA-
432 AM PDT TUE JUN 9 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SISKIYOU COUNTY
IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER HEAVY 
RAIN...OCCASIONAL LIGHTNING...AND SMALL HAIL ARE STILL POSSIBLE WITH 
THIS THUNDERSTORM.

LAT...LON 4177 12161 4177 12172 4196 12187 4196 12150
TIME...MOT...LOC 1130Z 185DEG 5KT 4183 12166 

$$

WRIGHT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 4:02 AM PDT, 11 minutes earlier.

Area forecast discussion, Jun 9, 4:02 AM PDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
402 AM PDT TUE JUN 9 2015

.DISCUSSION...AN UPPER LEVEL LOW PRESSURE SYSTEM NEAR 33 NORTH
AND 128 WEST EARLY THIS MORNING WILL CONTINUE TO BRING A SOUTH TO
SOUTHEAST FLOW OF MOIST AIR INTO NORTHERN CALIFORNIA AND SOUTHWEST
OREGON TODAY. THIS IS A FAVORABLE WEATHER PATTERN FOR SHOWERS AND
THUNDERSTORMS ACROSS THE MEDFORD CWA...AND WE'RE ALREADY SEEING
SOME SHOWERS AND STORMS DEVELOP AT THIS EARLY HOUR. THE AIR MASS
IS QUITE MOIST. IN FACT...ACCORDING TO THE SPC SOUNDING ANALYSIS
ARCHIVE...THE PRECIPITABLE WATER VALUES OF 1.00-1.25 INCHES
EXPECTED AT MEDFORD TODAY RANK IN THE 90TH PERCENTILE FOR PW FOR
EARLY JUNE. SEVERAL DISTURBANCES WILL ROTATE INTO THE AREA
TODAY...ONE OF WHICH IS MOVING THROUGH NOW WITH ANOTHER EXPECTED
TO ARRIVE THIS AFTERNOON. MODELS ARE STILL PEGGING VERY UNSTABLE
CONDITIONS FROM NORTHERN CALIFORNIA UP THE CASCADES TO THE EAST
SIDE THIS AFTERNOON AND EVENING AND THESE ARE THE AREAS WE EXPECT
THE MOST ACTIVITY. EVEN SO, WITH THE SOUTH-SOUTHEAST MID-UPPER
LEVEL FLOW, DO EXPECT ISOLATED SHOWERS AND THUNDERSTORMS TO OCCUR
EVEN ON THE WEST SIDE. WITH THE MOIST AIR MASS IN PLACE, SOME
THUNDERSTORMS WILL HAVE THE ABILITY TO PRODUCE VERY HEAVY RAINFALL
AND SOME OF THE LARGER CELLS WILL LIKELY PRODUCE GUSTY OUTFLOWS
AND HAIL. EXPECT THE ACTIVITY TO LINGER INTO THIS EVENING.

AS THE UPPER LEVEL LOW MOVES INTO CENTRAL CALIFORNIA LATER TONIGHT
INTO WEDNESDAY...THE MID TO UPPER LEVEL FLOW WILL BECOME NORTHERLY
ACROSS THE CWA AND THE AIR MASS WILL BEGIN TO DRY OUT FROM
NORTHWEST TO SOUTHEAST. SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS ARE STILL EXPECTED ACROSS FAR SOUTHERN AND EASTERN
PORTIONS OF THE FORECAST AREA ON WEDNESDAY...SPECIFICALLY
SOUTHERN AND EASTERN SISKIYOU, MODOC AND SOUTHERN LAKE COUNTIES.
TEMPERATURES WILL BE ABOUT 5 TO 15 DEGREES COOLER THAN THEY ARE
TODAY.

A RIDGE OFFSHORE WILL NOSE INTO THE AREA WEDNESDAY NIGHT
INTO THURSDAY RESULTING IN DRY WEATHER WITH OFFSHORE FLOW. A
THERMAL TROUGH SETS UP LATE THIS WEEK INTO THE WEEKEND WITH
GUSTY WINDS ALONG THE COAST AND OVER THE COASTAL WATERS.
TEMPERATURES WILL REMAIN ABOVE NORMAL INLAND WITH HIGHS IN THE
UPPER 80S TO LOW 90S FOR MEDFORD. SPILDE

&&

.AVIATION...FOR THE 09/06Z TAF CYCLE...IFR/LIFR CIGS ARE IMPACTING
THE TERMINAL AT KOTH. THESE CIGS ARE EXPECTED TO BREAK TO VFR
LATER THIS MORNING OR EARLY THIS AFTERNOON, BUT NORTHERLY WINDS
WILL INCREASE WITH GUSTS TO 35 KT THIS AFTERNOON. INLAND,
CONDITIONS WILL BE MOSTLY VFR, BUT EXPECT ISOLATED SHOWERS AND
THUNDERSTORMS THIS MORNING TO BECOME MORE NUMEROUS, ESPECIALLY
ALONG/EAST OF THE CASCADES AND ALONG/SOUTH OF THE SISKIYOUS THIS
AFTERNOON AND EVENING. THUNDERSTORMS WILL PRODUCE CLOUD TO GROUND
LIGHTNING AND HAVE TO POTENTIAL TO BRING VERY HEAVY RAINFALL,
LOWER CIGS, GUSTY OUTFLOWS AND HAIL. SPILDE

&&

.MARINE...UPDATED 300 AM PDT, TUESDAY, 9 JUNE 2015...

HIGH PRESSURE OFFSHORE AND A THERMAL TROUGH ALONG THE COAST WILL
CONTINUE TO INDUCE MODERATE TO STRONG NORTH WINDS OVER THE WATERS
THROUGH AT LEAST THE REST OF THE WEEK. THE LATEST GALE AND
HAZARDOUS SEAS WATCHES FOR THIS AFTERNOON THROUGH TONIGHT WERE
UPGRADED TO WARNINGS AND SMALL CRAFT ADVISORIES REMAIN IN PLACE
ELSEWHERE. WHILE THERE MAY BE A BRIEF BREAK IN THE STRONGEST WINDS
LATER WEDNESDAY, EVEN STRONGER WINDS (GALES LIKELY) ARE EXPECTED
THURSDAY AND FRIDAY. IF CURRENT MODEL TRENDS CONTINUE, I WOULD
SUSPECT WE WILL BE ABLE TO PUT OUT A FAIRLY LENGTHY GALE/HAZ SEAS
WARNING FOR THE SOUTHERN OUTER WATERS LATER TODAY. -WRIGHT

&&

.FIRE WEATHER...UPDATED 315 AM PDT, TUESDAY, 9 JUNE 2015...

A FEW THUNDERSTORMS ARE ROLLING THROUGH THE REGION THIS MORNING, AND
WE'VE ALREADY RECEIVED A COUPLE HUNDRED LIGHTNING STRIKES OVER THE
LAST FEW HOURS. MOST OF THE STRIKES HAVE OCCURRED IN A COUPLE OF
STORMS OVER SISKIYOU COUNTY, BUT WE ALSO GOT A FEW AROUND GRANTS
PASS AND ARE NOW GETTING A BUNCH FROM STORMS ALONG THE
CURRY/JOSEPHINE COUNTY LINE AND ANOTHER STRONG STORM ABOUT TO COME
INTO SW JACKSON COUNTY. THE FACT THAT THESE ARE OCCURRING AT NIGHT
IS INDICATIVE OF HOW MUCH MOISTURE AND INSTABILITY ARE AVAILABLE AT
THE MOMENT. MODELS INDICATE THESE STORMS WILL DIMINISH LATER THIS
MORNING, AND THEN ANOTHER ROUND OF STORMS WILL DEVELOP THIS
AFTERNOON. THE GREATEST CONFIDENCE IN STORMS STILL LIES FROM THE
SISKIYOUS AND CASCADES SOUTH AND EASTWARD, BUT A FEW COULD CREEP OUT
ONTO THE WEST SIDE AGAIN. RED FLAG WARNINGS REMAIN IN EFFECT FOR THE
AREAS WITH THE HIGHEST THREAT OF LIGHTNING AND RECEPTIVE FUELS.

THE THUNDERSTORMS THREAT MOVES SOUTH AND EAST TONIGHT AND WEDNESDAY.
A FIRE WEATHER WATCH REMAINS IN EFFECT FOR PORTIONS OF NORTHERN
CALIFORNIA FOR TOMORROW. THERE WAS NOT ENOUGH CONFIDENCE TO EITHER
UPGRADE OR CANCEL THE WATCH AT THIS TIME. WE WILL EVALUATE LATEST
GUIDANCE AND MAKE THAT DECISION LATER TODAY. -WRIGHT

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...
CA...
PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS UNTIL 5 AM PDT
     WEDNESDAY FOR PZZ350-356-370.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 5 AM PDT WEDNESDAY
     FOR PZZ350-356.
     HAZARDOUS SEAS WARNING FROM 11 AM THIS MORNING TO 5 AM PDT
     WEDNESDAY FOR PZZ370.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 AM PDT THIS
     MORNING FOR PZZ370.
     SMALL CRAFT ADVISORY FOR WINDS UNTIL 11 AM PDT THIS MORNING FOR
     PZZ376.
     GALE WARNING FROM 11 AM THIS MORNING TO 5 AM PDT WEDNESDAY FOR
     PZZ376.
     HAZARDOUS SEAS WARNING UNTIL 5 AM PDT WEDNESDAY FOR PZZ376.

MAS/MAP/BTL

In the hours before

Special weather statement, Jun 9, 2:46 AM PDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
246 AM PDT TUE JUN 9 2015

CAZ080-081-ORZ028-091030-
WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY-SISKIYOU MOUNTAINS
AND SOUTHERN OREGON CASCADES-
246 AM PDT TUE JUN 9 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL SISKIYOU AND
SOUTHWESTERN JACKSON COUNTIES...

AT 245 AM PDT...A STRONG THUNDERSTORM WAS NEAR KLAMATH RIVER...OR 18
MILES NORTHWEST OF YREKA...MOVING NORTH AT 15 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SQUAW LAKES RECREATION SITE...APPLEGATE LAKE AND KLAMATH RIVER.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4186 12282 4186 12302 4208 12323 4209 12280
TIME...MOT...LOC 0945Z 164DEG 15KT 4191 12290

WRIGHT

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 2:28 PM PDTRed Flag WarningMFRSiskiyou12 hr
Jun 9, 3:33 PM PDTAreal Flood AdvisoryMFRSiskiyou3 hr
Jun 9, 3:57 PM PDTSevere Thunderstorm WarningMFRSiskiyou48 min
Jun 9, 4:53 PM PDTAreal Flood AdvisoryMFRModoc3 hr

Nearby

Severe Thunderstorm Warnings in California, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.